Encyclopedia Home / D / Drug-induced tremor

Drug-induced tremor

  • Definition

    Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.

    See also:

    • Essential tremor
    • Familial tremor
    • Tremor

    Alternative Names

    Tremor - drug-induced


    Causes, incidence, and risk factors

    Drug-induced tremor is a simple nervous system and muscle response to certain medications. Drugs that can cause tremor include the following:

    • Anticonvulsants such as valproic acid (Depakote), and sodium valproate (Depakene)
    • Bronchodilators such as theophylline and albuterol
    • Immunosuppressants such as cyclosporine
    • Mood stabilizers such as lithium carbonate
    • Stimulants such as caffeine